Lung disease-inhalers can cause heart attacksSeptember 24th, 2008 - 3:56 pm ICT by ANI
London, Sept 24 (ANI): Inhalers prescribed for a lung disease can cause heart attacks, a shocking new research has found.
According to the study, anticholinergic drugs contained in the inhalers could increase the risk of a heart attack, cardiovascular death or stroke by more than 50 percent.
The inhalers are helpful for people with chronic obstructive pulmonary disease (COPD), which includes chronic bronchitis and emphysema, to breathe.
They open up the airways by relaxing muscles, which allows air to get in and out of the patient’’s lungs more easily.
To reach the conclusion, the researchers looked at the inhalers ipratropium (Atrovent) and tiotropium (Spiriva). The meta-analysis examined at 17 medical trials involved a total of 14,783 patients who were using the inhalers for more than 30 days.
The study has been published in the Journal of the American Medical Association (JAMA).
“Inhaled anticholinergic use for more than 30 days significantly increases the risk of cardiovascular death, myocardial infarction (heart attack), or stroke in patients with COPD by approximately 58 percent, the Daily Express quoted the researchers, as saying.
The research was carried out by experts from the Wake Forest University School of Medicine in North Carolina and Dr Yoon Loke, from the University of East Anglia in Norwich. (ANI)
Tags: american medical association, atrovent, bronchitis and emphysema, cardiovascular death, chronic bronchitis, chronic obstructive pulmonary disease, east anglia, heart attacks, inhalers, journal of the american medical association, medical trials, meta analysis, myocardial infarction, obstructive pulmonary disease, spiriva, tiotropium, university of east anglia, wake forest university, wake forest university school, wake forest university school of medicine